Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 35, NWS Quad Cities, IA

May 8, 2003Hancock County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 8, 2003, 3:45 PM CDT for Hancock County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2003, 3:45 PM CDT (20:45 UTC)
Expired
May 8, 2003, 4:30 PM CDT
In force
45 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Hancock County, IL

The radar

The Quad Cities radar (KDVN), 155 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 3:40 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

758 
WUUS53 KDVN 082045
SVRDVN
ILC067-082130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
341 PM CDT THU MAY 8 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 430 PM CDT

* AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES SOUTHEAST OF SUTTER...
  OR 12 MILES SOUTHEAST OF KEOKUK...MOVING NORTHEAST AT 65 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... 
   BASCO NOW
   BENTLEY BY 350 PM CDT.
   WEBSTER BY 355 PM CDT.
   FOUNTAIN GREEN BY 400 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN THE QUAD CITIES.

LAT...LON 4020 9132 4030 9140 4053 9093 4031 9092
          4020 9117

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:50 AM CDT, 11 hours 55 minutes earlier.

Area forecast discussion, May 8, 3:50 AM CDT, 11 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 AM CDT THU MAY 8 2003

MSAS AT 05Z HAS SURFACE LOW NEAR KIND WITH SURFACE RIDGE OVER ERN
IA.  BACK EDGE OF WRAP AROUND STRATUS ALONG THE MS RIVER AND
CREEPING E AT AROUND 10KTS.  SOME FOG DEVELOPING BETWEEN BACK EDGE
OF STRATUS AND SURFACE RIDGE AXIS.  00Z UA ANALYSIS SHOWS TROUGH
OVER SOUTHWEST U.S. WITH BROAD SWLY FLOW OVER REST OF COUNTRY.
H3 100KT+ JET MOVING THROUGH BASE OF TROUGH.  H8 ANALYSIS SHOWS VERY
MOIST AIR OVER THE SOUTHERN PLAINS/LOWER MS VALLEY WITH DEWPOINTS OF
12 TO 16C COVERING A LARGE AREA.

MODELS SEEM TO INTIALIZE OK WED EVENING.  BOTH THE ETA AND GFS WERE
HAVING TROUBLE WITH THE JET STREAK MOVING THROUGH SOUTHERN CA.
OBSERVATIONS ONLY SUPPORT 100KT SPEEDS WHILE GFS INITIALIZED STREAK
AT 120KTS AND ETA ABOUT 10KTS STRONGTER.  SO FAR PROFILER IN NW NM
IS ONLY SHOWING 105KT WINDS...WITH MODELS ABOUT 30 TO 40 KTS
STRONGER AT 06Z.

SEVERE WEATHER AND HEAVY RAIN WILL TONIGHT AND AGAIN SATURDAY
AFTERNOON AND EVENING WILL BE THE PRIMARY CONCERN THIS MORNING.
MODELS STILL SHOWING SOME DISCONTINUITY BETWEEN MODELS AND FROM RUN
TO RUN.  INITIAL SYSTEM LIFTS OUT OF THE SOUTHERN PLAINS THIS
AFTERNOON.  00Z GFS/ETA IN DECENT AGREEMENT THROUGH 00Z WITH SURFACE
LOW OVER CENTRAL KS AND WARM FRONT EXTENDING EAST ACROSS
CENTRAL/NORTHERN MO.  GFS THEN PULLS SURFACE LOW N INTO SERN SD
WHILE ETA MOVED IT ENE.  HOWEVER...06Z META HAS COME MORE IN LINE
WITH THE GFS...TAKING SFC LOW INTO NW IA BY 09Z.

FOR TODAY WILL HAVE TO INCLUDE SOME PATCHY FOG WORDING MOST IN THE
WEST WITH VSBYS AT SOME LOCATIONS DROPPING DOWN TO 1/4 MILE AT
TIMES.  FOG SHOULDNT LAST LONG WITH SELY WINDS PICKING UP BEHIND
DEPARTING SURFACE RIDGE.  DRY EAST FLOW OVER CWA THIS MORNING WILL
EAT AWAY AT PCPN MOVING IN FROM THE SW.  MODELS HOLD QPF OFF UNTIL
THIS AFTERNOON WHICH LOOKS REASONABLE.  TONIGHT SHAPING UP TO BE A
BUSY NIGHT WITH SEVERE HAIL AND HEAVY RAIN POTENTIAL.  WARM FRONT
SHOULD BE OVER NRN MO BY 00Z  WITH MOIST UNSTABLE AIRMASS SOUTH OF
THE FRONT. LLJ INCREASING TO 60-65KTS BY 06Z WILL TRANSPORT MOIST
UNSTABLE AIR ACROSS THE FRONT...PROUDCING SOME COPIUS RAINFALL
AMOUNTS...ESPECIALLY ACROSS THE NORTHERN CWA.  WILL HOLD OFF ON A
FLASH FLOOD WATCH SINCE 06Z MODEL RUNS SUPPORTING A SHORT LIVED
EVENT...WITH BEST FORCING SHIFTING NORTH OF CWA BTWN 06Z AND 09Z.
WILL ISSUE AN ESF HIGHLIGHTING LOCALLY HEAVY RAINS TONIGHT AND SOME
MINOR FLOODING POTENTIAL.

WILL CONTINUE CHANCE POPS FOR FRIDAY WITH AIRMASS HAVING A CHANCE TO
RECOVER DURING THE DAY.  GFS SHOWS WEAK S/W ENERGY MOVING THROUGH
DURING THE AFTERNOON WHICH COULD TRIGGER SCT TSRA.  SEVERE WEATHER
POTENTIAL CONTINUES TO LOOK OMINOUS FOR SATURDAY.  SYSTEM WILL TAP
WARM HUMID AIR ALREADY IN PLACE JUST TO OUR SOUTH WITH ETA SHOWING
3000+J/KG CAPES AADVECTING N AHEAD OF SURFACE LOW.  ETA/GFS HAVE
SOME DIFFERENCES ON THE TRACK OF THE LOW...BUT BOTH MOVE IT THROUGH
CWA DURING THE LATE AFTERNOON/EARLY EVENING AND SHOW IT DEEPING.
SHOULD BE PLENTY OF ENERGY AND LOW LEVEL SHEAR TO SUPPORT SUPER CELL
DEVELOPMENT IN THE WARM SECTOR AND A THREAT OF MORE HEAVY RAIN ALONG
AND NORTH OF THE LOW TRACK.

BIG COOL DOWN STILL ON TRACK AFTER SATURDAY EVENING WITH GFS
SHOWING -2C H8 TEMPS AS FAR SOUTH AS I80 BY MONDAY MORNING.

.DVN...
IA...NONE
IL...NONE.
MO...NONE.

DLF
Hazardous weather outlook, May 8, 7:00 AM CDT, 8 hours 45 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-091000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED FORMAT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 AM CDT THU MAY 8 2003

...ROUNDS OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL THREATEN
THE REGION THROUGH THE WEEKEND...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG EARLY THIS MORNING WILL LIMIT VISIBILITIES TO NEAR
ZERO IN PLACES...MAINLY WEST OF THE MISSISSIPPI RIVER.  THE FOG IS
SHALLOW AND SHOULD LIFT SHORTLY AFTER SUNRISE.  IF YOU WILL BE OUT
DRIVING EARLY THIS MORNING BE PREPARED FOR RAPIDLY CHANGING
VISIBILITIES WITHIN A SHORT DISTANCE.

SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF THE AREA THIS
AFTERNOON INTO EARLY FRIDAY MORNING.  THE PRIMARY THREAT WILL BE
LARGE HAIL.  THIS EVENING...THUNDERSTORMS ALONG AND SOUTH OF HIGHWAY
34 WILL ALSO HAVE THE POTENTIAL OF PRODUCING DAMAGING WINDS.  LOCALLY
HEAVY RAINFALL IS ALSO EXPECTED WITH THE THUNDERSTORMS. THE HEAVY
RAIN COULD CAUSE SOME MINOR FLOODING PROBLEMS...ESPECIALLY NORTH OF
INTERSTATE 80.

THE THUNDERSTORMS WILL OCCUR ALONG AND NORTH OF A STRONG WARM FRONT
THAT WILL MOVE OUT OF THE SOUTHERN PLAINS INTO THE MID MISSISSIPPI
VALLEY BY THIS AFTERNOON.  THE FRONT WILL CONTINUE NORTH THIS EVENING
AND SHOULD EXTEND FROM NORTHEAST IOWA INTO NORTHERN ILLINOIS BY
FRIDAY MORNING.   SEVERE THUNDERSTORMS WILL POSSIBLE BY THIS
AFTERNOON OVER AREAS ALONG AND SOUTH OF HIGHWAY 34.  THE SEVERE
THREAT WILL SPREAD NORTH INTO THE INTERSTATE 8O CORRIDOR BY LATE
AFTERNOON AND THEN INTO THE HIGHWAY 20 CORRIDOR DURING THE
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SIGNIFICANT RISK OF ANOTHER SEVERE WEATHER OUTBREAK
SATURDAY AND SATURDAY NIGHT.  A STRONG LOW PRESSURE SYSTEM WILL
MOVE OUT OF THE SOUTHERN PLAINS AND THROUGH THE MID
MISSISSIPPI VALLEY SATURDAY.  CURRENT INFORMATION SUGGESTS THAT THE
LOW PRESSURE SYSTEM WILL MOVE THROUGH SOUTHEAST IOWA AND NORTHWEST
ILLINOIS SATURDAY AFTERNOON AND EVENING.  THE AIRMASS AHEAD OF THE
LOW SHOULD BE VERY UNSTABLE.  DUE TO THE TIME OF DAY AND THE
STRENGTH OF THE SYSTEM...THUNDERSTORMS THAT DEVELOP ALONG AND JUST
SOUTH OF THE PATH OF THE LOW PRESSURE SYSTEM WILL HAVE THE
POTENTIAL TO PRODUCE TORNADOES.

LARGE HAIL AND HEAVY RAIN WILL BE THE PRIMARY THREAT FROM
THUNDERSTORMS OCCURRING NORTH OF THE LOW PRESSURE PATH FROM EAST
CENTRAL IOWA INTO NORTHWEST ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY BE NEEDED OVER MUCH OF THE AREA
FROM THIS AFTERNOON INTO EARLY FRIDAY MORNING.

SPOTTERS...EMERGENCY MANAGERS AND LAW ENFORCEMENT OFFICIALS ARE
ENCOURAGED TO MONITOR THE LATEST FORECASTS AND STATEMENTS CONCERNING
THE STORM SYSTEM THAT WILL MOVE THROUGH THE REGION SATURDAY.  LATER
FORECASTS AND STATEMENTS WILL BE ABLE TO REFINE THE TIMING...LOCATION
AND TYPES OF SEVERE WEATHER THAT MAY OCCUR WITH THIS POTENTIALLY
DANGEROUS WEATHER SYSTEM.

&&

UPCOMING SPOTTER TRAINING CLASSES:

MAY 8, 2003:  TRAINING - WHAT CHEER, IA - 7 PM

SEVERE WEATHER AND TORNADO SPOTTER TRAINING WILL BE CONDUCTED IN
WHAT CHEER, IOWA (KEOKUK COUNTY) AT THE FIRE DEPARTMENT AT 7 PM.
THIS WILL BE A FREE 2 HOUR CLASS.  FOR ADDITIONAL INFORMATION,
CONTACT TERRY BURGER AT 641-634-2361.

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/DVN

DLF

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.